Illinois, 2018Hail and Damaging Winds in Illinois, July 19, 2018
July 19, 2018 · NWS LSX · 5 events in 3 counties and zones
Scattered strong to severe storms moved southeast across the region. There were numerous reports of damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe storms moved southeast across the region. There were numerous reports of damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 19, 6:38 PM CST, 2 minutes earlier.
Area forecast discussion, Jul 19, 6:38 PM CST, 2 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
738 PM CDT Thu Jul 19 2018
.UPDATE...
Issued at 732 PM CDT Thu Jul 19 2018
Severe thunderstorm watch 286 issued for portions of NE MO and
WC/SW IL til 2 am. Large complex of storms moving southeast
through this area this evening.
Byrd
&&
.SHORT TERM... (Through Late Friday Afternoon)
Issued at 400 PM CDT Thu Jul 19 2018
Forecast challenges mainly deal with convective trends late this
afternoon into this evening, overnight tonight and again Friday.
The early morning thunderstorm complex that developed and spread
through central/southeast Missouri this morning, effectively
resulted in a relatively stable environment. Outflow from this
complex then propagated west-southwest in the Kansas City area,
where additional storms have been focused.
The big question this afternoon has been whether a second round
would develop and become organized over north-central Missouri.
Trends have continued to favor western Missouri, generally along the
outflow boundary from this morning's convection. Despite some
afternoon cap erosion over northern Missouri, the relatively stable
layer continues to hold and redevelopment has remained isolated and
short-lived. The best support coincides with ongoing convection over
western Missouri, where a thin corridor of ~3000 J/kg of MUCape
extend north-to-south. Instability tails off to about 1000 J/kg
toward the St. Louis area.
Current thinking is that additional storm could still fire, but will
likely be tamed by this stable pocket over central and east-central
Missouri. Additional storms area more likely to redevelop in area
that were not already contaminate by this morning's thunderstorms,
which includes ongoing convection over eastern Kansas, western
Missouri and near the Missouri/Iowa border, closer to the junction
of the cold/warm frontal boundaries and just east of the 40-50kt jet
streak.
Guidance hints at a mid-upper drying taking place behind the upper
level wave, pushing northwest to southeast over central Missouri
into Friday morning. Eastward progress of the frontal boundary,
along with the upper low and jet max should be enough to push most
severe potential well into Illinois and over the OH/TN Valley
Regions. Given the lesser likelihood of precip, temps were bumped up
a couple of degrees with a gradual drop in humidity from east to
west during the day Friday.
Maples
.LONG TERM... (Friday Night through Next Thursday)
Issued at 400 PM CDT Thu Jul 19 2018
A longwave trough over parts of the central and eastern US will
begin to deepen by Friday night. An attendant low over the Great
Lakes on Friday night will move to the Ohio valley by Saturday
morning, then over into the southeast US by Sunday afternoon.
Showers and a few thunderstorms can be expected Saturday afternoon
across west central and southwest IL, east of the Mississippi River
on the backside of the vertically stacked low pressure system.
Showers and a few thunderstorms are possible on Sunday over
southwestern Illinois on the back side of the trough. The low over
the Gulf coast will then become cut off from the deep long wave
trough. North-northwest flow will continue over the forecast area
from Friday night through Wednesday over the area. Cooler
temperatures are expected over the area this weekend due to the
north-northwest flow over the forecast area. The operational models
continue to brings more showers and a few thunderstorms across
southeast MO and southwest IL Tuesday afternoon as a cold front
drops southeastward through our area with broad upper level
troughing over the northern Plains and Great Lakes region. The cold
is expect to move just south of the CWA on Wednesday with additional
chances for isolated showers and thunderstorms again on Wednesday
afternoon over southeast Missouri and southwestern Illinois.
Temperature will be at seasonal values for late July over the
area.
Kelly
&&
.AVIATION... (For the 00z TAFs through 00z Friday Evening)
Issued at 735 PM CDT Thu Jul 19 2018
Complex of storms moving southeast to affect KUIN between 01z and
02z so added mention to taf. Otherwise, VFR conditions through
forecast period for region. South winds to veer to the southwest
then west to northwest as cold front moves through betweeen 14z
and 19z Friday.
SPECIFICS FOR KSTL:
Complex of storms moving southeast to affect NE but remain north
of STL. Otherwise, VFR conditions through forecast period for
metro area. South winds to veer to the southwest around 12z Friday
then west to northwest as cold front moves through by 19z Friday
and become gusty. Northwest winds to diminish by 02z Saturday.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Jul 19, 3:15 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
415 PM CDT Thu Jul 19 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
415 PM CDT Thu Jul 19 2018
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight
Isolated to scattered severe thunderstorms are possible tonight,
mainly through northeast Missouri into central Illinois.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Isolated severe thunderstorms are possible across far southeast
Missouri and southern Illinois on Friday.
There will be a slight chance for thunderstorms Saturday
afternoon and Sunday afternoon across central and southwest
Illinois, in addition to Tuesday and Tuesday evening for
southeast Missouri and southwest Illinois.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening and tonight.
Spotters are encouraged to report any severe weather, if observed,
to the National Weather Service.
Maples
Thunderstorm Wind, Adams
- When
- July 19, 6:40 PM CST to 6:43 PM CST
- Where
- Adams County, Loraine to 0.75 mi E of Ewbanks
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -91.220
Thunderstorm winds blew down numerous large tree limbs and power lines across northern Adams County. On far northeast side of Quincy a two foot diameter tree was blown over damaging three vehicles parked near it.
Hail, Adams
- When
- July 19, 7:00 PM CST to 7:01 PM CST
- Where
- Adams County, 0.76 mi N of Camp Pt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.041, -91.069
Hail, Adams
- When
- July 19, 7:50 PM CST
- Where
- Adams County, Quincy
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.930, -91.400
Hail, Pike
- When
- July 19, 8:03 PM CST
- Where
- Pike County, 1.34 mi NE of Pittsfield to Pittsfield
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.613, -90.802
Thunderstorm Wind, Greene
- When
- July 19, 8:29 PM CST
- Where
- Greene County, 1.21 mi NNE of Hillview
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.465, -90.539
Thunderstorm winds blew down several power poles about a mile north of Hillview.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, July 19, 201817 deaths · $101,000 · 1 in hail · 42 events
- Tornadoes and Hail in Iowa, July 19, 201836 injured · $320 million · EF3 · 39 events
- Excessive Heat in Oklahoma, July 19 to 21, 201820 injured · 24 events
- Heat in Texas, July 19, 20181 death · 1 event
- High Surf in North Carolina, July 19, 20181 death · 1 event
- Flash Flood in North Dakota, July 19, 2018$500,000 · 1 event
- Hail and Damaging Winds in Mississippi, July 19 to 20, 2018$182,000 · 1.25 in hail · 15 events
- Lightning Strike in Mississippi, July 19, 2018$250,000 · 1 event
- Flash Flooding in Utah, July 19 to 22, 2018$150,000 · 4 events
- Hail and Damaging Winds in Kansas, July 19, 201878 kt wind · 46 events
- Tornadoes and Hail in Iowa, July 19, 2018EF1 · 14 events
- Damaging Winds and Strong Wind in Illinois, July 19, 2018$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780929, 780931, 780937, 780938, 780940.